Alert archive / Oregon / Small Craft Advisories in 2021

Small Craft Advisory 86, NWS Medford, OR

September 10, 2021

NWS Medford, OR issued this small craft advisory at Sep 10, 2021, 2:29 AM PDT. It took effect at Sep 11, 2021, 11:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 10, 2021, 2:29 AM PDT (09:29 UTC)
In effect from
Sep 11, 2021, 11:00 AM PDT
Expired
Sep 11, 2021, 2:14 AM PDT
In force
Issued by
NWS Medford, OR

The text

As transmitted.

865 
WHUS76 KMFR 100929
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
229 AM PDT Fri Sep 10 2021

PZZ356-376-102230-
/O.CAN.KMFR.SC.Y.0085.000000T0000Z-210910T1200Z/
/O.NEW.KMFR.SC.Y.0086.210911T1800Z-210912T2000Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
229 AM PDT Fri Sep 10 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM SATURDAY TO 1 PM PDT
SUNDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and steep,
  short period seas of 6 to 7 feet Saturday afternoon and evening,
  increasing to steep 6 to 10 ft seas due to a mix of wind seas 
  and west swell.
 
* WHERE...Small craft advisory conditions will affect the waters
  south of Port Orford to Cape Sebastian within 30 nm of shore and
  from Cape Sebastian south to Point Saint George between 1 NM and
  60 NM from shore, except closer to shore near capes. 

* WHEN...From 11 AM Saturday to 1 PM PDT Sunday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
094 
WHUS76 KMFR 102113
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
213 PM PDT Fri Sep 10 2021

PZZ356-376-111015-
/O.CON.KMFR.SC.Y.0086.210911T1800Z-210912T2000Z/
/O.NEW.KMFR.SE.W.0053.210912T2100Z-210913T1200Z/
/O.NEW.KMFR.SC.Y.0087.210912T2100Z-210913T1200Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
213 PM PDT Fri Sep 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM SATURDAY TO
5 AM PDT MONDAY... 

...HAZARDOUS SEAS WARNING IN EFFECT FROM 2 PM SUNDAY TO 5 AM PDT 
MONDAY... 

* WHAT...For the Small Craft Advisory, north winds 15 to 25 kt
  with gusts up to 30 kt and seas 7 to 10 ft at 15 seconds
  expected. Then, for the Hazardous Seas Warning, north west 
  swell mixing with northerly wind wave. Seas 8 to 12 ft at 10 
  seconds expected. 

* WHERE...Hazardous seas will occur beyond 8 nm away from shore
  and south of Gold Beach. Small Craft will occur over all other
  areas.

* WHEN...For the Small Craft Advisory, from 11 AM Saturday to 5 AM
  PDT Monday. For the Hazardous Seas Warning, from 2 PM Sunday to
  5 AM PDT Monday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ350-370-111015-
/O.NEW.KMFR.SC.Y.0087.210912T2100Z-210913T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
213 PM PDT Fri Sep 10 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM SUNDAY TO 5 AM PDT
MONDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 
  7 to 10 ft at 13 seconds expected.

* WHERE...All areas south of Florence.

* WHEN...From 2 PM Sunday to 5 AM PDT Monday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
381 
WHUS76 KMFR 110914
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
214 AM PDT Sat Sep 11 2021

PZZ356-376-112215-
/O.CAN.KMFR.SC.Y.0086.210911T1800Z-210912T2000Z/
/O.EXT.KMFR.SC.Y.0087.210911T1800Z-210913T1800Z/
/O.EXT.KMFR.SE.W.0053.210912T2100Z-210913T1800Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
214 AM PDT Sat Sep 11 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 11 AM THIS MORNING TO
11 AM PDT MONDAY...
...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 2 PM SUNDAY TO 11 AM
PDT MONDAY...

* WHAT...North winds 20 to 25 kt through tonight. Choppy wind seas
  will combine with a northwest swell to produce steep seas of 6
  to 8 ft this afternoon and overnight. Winds increase further to
  20 to 30 kt with gusts up to 35 kt Sunday. Seas will become very
  steep and hazardous at 8 to 10 ft.

* WHERE...Initially, advisory level conditions are expected south
  of Cape Blanco and within 40 nm from shore. Then advisory level
  conditions are expected across all areas, with very steep and
  hazardous warning level seas expected south of Gold Beach and
  beyond 5 nm from shore.

* WHEN...For the Hazardous Seas Warning, from 2 PM Sunday to 11 
  AM PDT Monday. For the Small Craft Advisory, from 11 AM this 
  morning to 11 AM PDT Monday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ350-370-112215-
/O.EXT.KMFR.SC.Y.0087.210912T2100Z-210913T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
214 AM PDT Sat Sep 11 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 2 PM SUNDAY TO 11 AM
PDT MONDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt and steep
  wind driven seas 6 to 9 ft.

* WHERE...All areas.

* WHEN...From 2 PM Sunday to 11 AM PDT Monday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Sep 9, 9:11 PM PDT, 5 hours 18 minutes earlier.

Area forecast discussion, Sep 9, 9:11 PM PDT, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Medford OR
911 PM PDT Thu Sep 9 2021

.DISCUSSION...An update to the forecast is not necessary. There
have been several dozen lightning strikes so far, mostly in the
northern half of Lake County. Mainly isolated showers and the
possibility of a few thunderstorms will continue for the remainder
of this evening. Rather than activity diminishing after the
evening hours, as is typical in the summer, the main message for
the overnight period is a dramatic moistening of the lower levels
of the air mass. This increase in shower activity will accompany
the arrival of a strong shortwave embedded with the approaching
upper low. The main uncertainty with the forecast is rainfall
amounts overnight into Friday morning. Some locations in the
Cascades could receive up to an inch of rain, with up to a half
inch amounts expected to be common there. With the nature of
showers, amounts across our area should show a wide range with
most areas that do receive rain likely to receive around a tenth
to a quarter of an inch.

Over the past day, the past few model runs, there has been a
welcome shift westward of the western edge of what is expected to
be a broad swath of rain, focused upon the Cascades and
accompanied by isolated thunderstorms late tonight into Friday
morning. There is a larger than usual range between model
solutions with the GFS/HRRR favoring a western edge that includes
the Scott Valley, Rogue Valley, and eastern Douglas County. The
12Z ECMWF and 00Z NAM have continued their trend of a farther
shift westward with the western edge including the Illinois Valley
and far western Siskiyou County. The swath of measureable rain
looks to extend eastward across Siskiyou and Klamath counties
overnight then across Lake and Modoc as well in the morning.
The 5km resolution WRF seems a good compromise with a measureable
amount indicated in the same areas as the ECMWF/NAM but keeping
the moderate to heavy rain over and near the Cascades.

Also of particular interest is that a temporary, but also
dramatic improvement in air quality is expected for southwest
Oregon Friday into Friday evening, with less improvement
elsewhere.

The timing of precipitation and the risk of thunderstorms shifting
east and northeastward during Friday still looks on track, with
the activity lingering from the Crater Lake area eastward across
northern Klamath and northern Lake counties through the afternoon.

&&

.AVIATION...10/00Z TAFs...IFR/LIFR conditions will spread across the
coast and coastal valleys this evening, persisting into Friday
morning. Over inland areas...thick smoke from the fires in the
region will result in areas of MVFR/IFR visibilities downwind of the
fires into Friday morning, including Medford and Klamath Falls. The
lowest visibilities will mostly be from the Cascades east and
Siskiyous south. Isolated to scattered thunderstorms and showers
will become more widespread across northern California and southern
Oregon later this evening into Friday morning.
Sandler

&&

.MARINE...Updated 830 PM PDT Thursday 09 September 2021...A
thermal trough will weaken tonight with diminishing north winds and
relaxing seas to a portion of the waters south of Cape Blanco.
Relatively calm conditions will prevail Friday into Friday night,
then the thermal trough will redevelop Saturday and persist through
Tuesday. This will bring strong north winds and steep to very steep
seas to the area, with the strongest winds and steepest seas
occurring south of Cape Blanco in the afternoons and evenings.
Sandler

&&

.PREV DISCUSSION... /Issued 310 PM PDT Thu Sep 9 2021/

DISCUSSION...

A mix of clouds and smoke continues to cover most of the forecast
area this afternoon. One feature to note are the pyro-cumulus
clouds building above many of the active fires. This does suggest
some elevated instability and moisture moving in ahead of this
low. The latest radar scan around 220 pm showed some higher
reflectivity returns in northern Lake and Harney counties, so the
instability is present and we should see lightning and
thunderstorms firing shortly. The overall dynamics haven't changed
much as an upper level low approaches the Oregon coast.
convective available potential energy still remains on the lower
side around 100 to 200 j/kg. However, a storm prediction center
meteorologist noted that storms tend to have a little more kick
and produce more lightning when the upper levels of the atmosphere
are more dynamic with strong divergence aloft and a negative
tilted trough. The take home story here is we feel pretty good
about the scattered thunderstorm wording in northern California as
well as along and east of the Cascades. Isolated storms have also
been added west of the Cascades in Jackson County and the
foothills of the Cascades.

Aside from thunderstorms, air quality has been a buzzing topic on
the phone lines this afternoon. Latest air quality monitors show
some good air quality along the coast, over the Illinois Valley
and most of Douglas County. Elsewhere, air quality simply remains
unhealthy to downright hazardous. With northwesterly winds
increasing, the smoke should improve in the Rogue Valley later
this evening. In general one would expect the air quality to
improve in other locations as well as the atmosphere becomes more
turbulent and unstable. Storms should also help remove some smoke
from the air.

By later tonight, the upper level low continues to approach the
coast and becomes quite dynamic. There is strong upper level
divergence as the low becomes negatively tilted. As a cold front
approaches the coast, models begin to put out the heavy
precipitation along and east of the Cascades. Right now we're
forecasting up to 0.5 inches east of the Cascades with about 0.2
inches in northern California. Even some of the valleys and
foothills west of the Cascades could see some rain. As for the
thunderstorm threat, there is a persistent threat for isolated
storms. Again, CAPE values don't look great and sounding profiles
look quite stable, yet these negatively tilted troughs can
surprise from time to time.

By Friday, the atmosphere begins to destabilize again with CAPE
values increasing to 500 up to 1000 J/kg east of the Cascades. We
have higher confidence in storm activity and many of the model
data sets support that. The NBM has a 40% chance of thunder and
the storm prediction center ensemble forecast system (HREF) also
shows a lot of convective activity in northern Lake and Klamath
Counties. As the upper level low swings through Oregon, the
atmosphere will begin to dry out by Friday evening. As for the
smoke, we should see significant clearing for the Rogue Valley and
the southern Klamath Basin as no fires are burning to the west.
a cooler more unstable atmosphere should also aid in dispersing
the smoke.

Heading into the weekend, high pressure begins to build up
rapidly. With many fires not seeing significant wetting rain, the
smoke should slowly filter back into the valleys. Therefore, the
air quality alert has been extended through the weekend until
Monday afternoon for Douglas, Jackson, Klamath and Lake counties.
Temperatures will begin to warm with highs pushing back into the
lower 80's after the cooler Friday.

Ensembles show a 20 to 30 percent chance of some rain towards the
end of next weekend(18th to the 20th). There are hints the coast
and areas west of the Cascades could see wetting rain >0.25 inches
throughout the event. Right now, there is still a fair amount of
uncertainty. However, the climate prediction center is forecasting
a higher proability for above normal precipitation around the 18th
to the 20th.

-Smith

FIRE WEATHER...Updated 200 PM PDT Thursday, 09 September 2021...The
main concern through at least Friday morning will be moderate to
strong winds, especially near and within storms, thunderstorms and
low relative humidity, although the concern for low humidity will
end this evening.

An upper trough offshore is digging and is showing signs of
strengthening which is being supported by the latest data and there
is some evidence that it could become negatively tilted late tonight
or Friday morning which suggest further intensification. Plenty of
energy will be ahead of the shortwave during this time which raises
the concern for isolated to scattered thunderstorms persisting into
the overnight hours. This was also a concern that was conveyed by
SPC in calls and chats late this morning. It's not out of the
possibility that some storms could be strong given the strong
dynamics. Models soundings show an inverted-V sounding profiles
extending up to 700-500 mb and large DCAPE values that could support
near severe strength (58+ mph) convective outflow winds from the
HREF. As upper level winds increase tonight into Friday morning,
gusty winds will remain a threat from thunderstorms that entrain
into the downdraft of storms.

Aside of the gusty winds from thunderstorms, the general wind will
be quite strong and with RHs near 15% into this evening which is
driving further concern for increased wildfire-spread potential.

Tonight into Friday morning, there's good agreement storms will trend
wetter resulting in a higher chance for wetting rains. However
showers and thunderstorms will be quick movers due to a strong
steering flow which could put a cap on the amount of precipitation
any one area gets. With that in mind, higher rainfall amounts are
not out of the question under the core of the storms.

Friday, the focus for showers and thunderstorms will shift northeast
as the upper trough axis moves over the area late Friday morning.
Most of Fire zone 625 and eastern through northern 624 will be fair
game in thunderstorm potential through Friday afternoon. For this
reason, the Fire Weather Watch for mid morning Friday into Friday
afternoon has been replaced with a Red Flag Warning. In the meantime
the timing and coverage area for the  current Red Flag Warning for
the rest of the areas has not changed. please see RFWMFR for
details.

Meanwhile, part of the forecast that has had less attention is a
marine push expected late tonight into Friday morning. The large
scale dynamics should limit fog if there is any at all and instead
favors a blanket of stratus. Where the stratus becomes thickest as
it banks up along higher terrain, light accumulations on the order
of a few hundredths are possible. This stratus intrusion could
extend east as far as the Steamboat and Toketee Falls area.
Excellent RH recoveries are expected everywhere except the high
terrain of Siskiyou County and in Modoc and Eastern Lake County
late tonight into Friday morning.

Thunderstorms will no longer be an issue Friday evening as the best
dynamics will be northeast of our area. We'll see a return to dry
and stable conditions Saturday through at least the middle of next
week with thunderstorms chances practically zero. -Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 5 PM PDT Friday for ORZ617-623>625.

CA...Red Flag Warning until 5 PM PDT Friday for CAZ282-284-285.

Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Friday
     for PZZ356-376.

DW/Sandler

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 11:51 AM PDTSpecial Weather StatementMFR39 min
Sep 10, 12:34 PM PDTSpecial Weather StatementMFR41 min
Sep 10, 1:46 PM PDTSpecial Weather StatementMFRLake44 min
Sep 10, 2:13 PM PDTSmall Craft AdvisoryMFR6 days
Sep 10, 2:13 PM PDTHazardous Seas WarningMFR72 hr

Nearby

Small Craft Advisories in Oregon, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.